Bloating and Birth Control Pills

Some women report more bloating when using hormonal contraception.

The bloating can be a general feeling, it can be breast soreness, hand swelling, or ankle swelling. Having more than just a small amount of discomfort is not normal and may be due to other medical conditions.

Women on hormonal birth control can have more salt and water retention shown by research.

Virtually all hormonal pills, patches, and rings contain some estrogen which causes the liver to increase production of certain molecules called peptides, essentially proteins.

These pepptide molecules in turn cause physiologic effects that lead to the water bloating. The salt and water retention is due to the liver producing angiotensinogen, which then becomes angiotensin, which then increases water and fluid retention. some pills, those containing drospirenone will specifically counter this effect.

Changing your diet, actively increasing water and decreasing salt intact, as well as increasing exercise and activity, may specifically counter the effect.

Over time it is also thought that our bodies, if healthy, can adjust and go back to the normal levels of these molecules. And within a range, we can stay healthy even if we do have slight alterations in the system.

But for some hormonal contraceptive users the physical effects may go beyond bloating, and cause higher blood pressure, higher heart rate, and more leg swelling. If you have any of these side effects, it’s time to gab with your gyno and discuss the alternatives for your contraception.

whphealth

Suzanne Trupin, MD, Board Certified Obstetrician and Gynecologist and owner of Women's Health Practice, Hada Cosmetic Medicine, and Hatha Yoga and Fitness

Leave a Reply

Your email address will not be published. Required fields are marked *